I wasn’t aware til recently quite how much an effect codeine can have on us and our newborns when we’re breastfeeding. I’ve recently been supporting a mother who was very sleepy and extremely constipated around 1 week postpartum. Her baby was also very sleepy indeed and just not taking the breast at all, despite feeding well after birth.
Syringe feeding with EBM and cessation of codeine resolved the situation rapidly.
My research led me to the info below (thanks Wendy at BfN!) and I’d like to spread this far and wide: A significant proportion of the population are ultra-rapid metabolisers of codeine, which metabolises into morphine, thus risking morphine overdose in the baby.
www.ukmicentral.nhs.uk – Medicines Information Web Site
Trent and West Midlands regional Medicines Information services
News Story 21 August 2006
Codeine toxicity in breast fed infants
In a case report, a full-term healthy male infant showed intermittent periods of difficulty in breastfeeding and lethargy starting on day 7. He was assessed on day 11 to have regained his birthweight. On day 12, however, he had grey skin and his milk intake had fallen and was found dead on day 13.
Postmortem analysis showed no anatomical anomalies. Blood concentration of morphine
(the active metabolite of codeine) was 70 ng/ml – a previous study has shown that neonates breastfed by mothers receiving codeine typically have morphine serum concentrations of 0-2·2 ng/ml.
The mother had been prescribed a combination preparation of codeine 30 mg and paracetamol 500 mg after birth for episiotomy pain, continued for 2 weeks. Milk stored on day 10 showed a morphine concentration of 87 ng/ml (typical range of milk concentrations after repeated maternal codeine is 1·9-20·5 ng/ml at doses of 60 mg every 6 h. Genotype
analysis for cytochrome P450 2D6 (CYP2D6), the enzyme catalysing the O-demethylation of codeine to morphine, showed that the mother could be classified as an ultra-rapid metaboliser.
This genotype leads to increased formation of morphine from codeine, consistent with the somnolence and constipation she experienced. Further family members demonstrated similar traits.
The authors conclude that the clinical and laboratory picture is consistent with opioid toxicity leading to neonatal death and that avoidance of codeine use during breastfeeding, with its use being retained as second or third line for uncontrolled pain, could avert this situation. Codeine cannot be considered as a safe drug for all infants during breastfeeding.
Lancet 18 August 2006; 368:704
_Link to full text_
Several strategies can be considered to prevent life threatening neonatal
1) Avoiding breastfeeding in cases of maternal use of codeine. While this approach can prevent neonatal toxicity, it would prevent the benefits of breastfeeding from thousands of infants.
2) Genotyping all postpartum women who are planned to receive codeine.This strategy would identify CYP2D6 ultra-metabolizers who are at risk of neonatal poisoning. Presently this test is not available in most clinical facilities.
3) Careful follow up of all women on codeine, and testing mother-child pairs when the mother is experiencing symptoms consistent with opioid toxicity.
4) Following up closely all breastfed infants of codeine-using mothers and test morphine levels whenever there are adverse events consistent with opioid toxicity. Morphine measurement is not routine in most facilities. In any suspicious case, naoloxone may reverse and thus corroborate opioid toxicity.
Whatever clinical approach is taken, codeine cannot be considered as a safe drug for all infants during breastfeeding. To the best of our knowledge, this is the first record of a breastfed baby succumbing to toxicity through breastmilk.